Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 55, NWS Grand Forks, ND

July 16, 2008Cavalier County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 16, 2008, 8:07 PM CDT for Cavalier County, North Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2008, 8:07 PM CDT (01:07 UTC)
Expired
Jul 16, 2008, 8:26 PM CDT
In force
19 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 170107
TORFGF
NDC019-170200-
/O.NEW.KFGF.TO.W.0055.080717T0107Z-080717T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF LANGDON...

* UNTIL 900 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DRESDEN...
  OR 8 MILES NORTHWEST OF LANGDON...MOVING TO THE SOUTHEAST AT 27    
  MPH. THIS STORM ALSO HAS A HISTORY OF PRODUCING NICKEL SIZED HAIL. 

* THE TORNADO WILL BE NEAR...
  LANGDON AT 820 PM CDT...
  OSNABROCK AT 845 PM CDT...
  MILTON AT 855 PM CDT...
  6 MILES NORTHWEST OF UNION AT 900 PM CDT...

IF YOU ARE IN THE PATH OF A TORNADO THE SAFEST PLACE IS A BASEMENT.
GET UNDER A STAIRWAY OR A PIECE OF STURDY FURNITURE.

LAT...LON 4873 9794 4872 9794 4872 9792 4857 9792
      4855 9794 4854 9829 4881 9868 4895 9851
TIME...MOT...LOC 0107Z 307DEG 24KT 4882 9848

$$

PJS/TG
1 follow-up statement
000 
WWUS53 KFGF 170126
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
826 PM CDT WED JUL 16 2008

NDC019-170136-
/O.CAN.KFGF.TO.W.0055.000000T0000Z-080717T0200Z/
CAVALIER ND-
826 PM CDT WED JUL 16 2008

...THE TORNADO WARNING FOR EASTERN CAVALIER COUNTY IS CANCELLED...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES EAST OF LANGDON...MOVING TO THE
SOUTHEAST AT 23 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4873 9794 4872 9794 4872 9792 4857 9792
      4855 9794 4854 9829 4881 9868 4895 9851
TIME...MOT...LOC 0126Z 297DEG 20KT 4878 9831

$$

PJS/TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:30 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT WED JUL 16 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/LOCATION AND
TEMPERATURES.

IN THE NEAR TERM FEEL MODELS INITIALIZED TOO FAR NORTH WITH SURFACE
WIND FIELD AND RESULTING BOUNDARY LOCATION. BY 00Z HOWEVER FEEL THAT
SLIGHTLY FARTHER SOUTH GFS BOUNDARY POSITION AND RESULTING QPF LOOKS
PRETTY GOOD. REMAINDER OF SHORT TERM MODELS IN GOOD AGREEMENT.

MAIN TSRA ACTION TONIGHT BASED ON SURFACE BOUNDARY LOCATION/FAVORED
CONVECTIVE PARAMETERS AND WARM FRONTAL BOUNDARY/MOISTURE INTERACTION
CONCEPTUAL MODEL PUTS FAR SOUTHERN FA ON FRINGE OF MAIN SEVERE
POTENTIAL. SOME CONCERNS REMAIN AS TO CONVECTIVE INITIATION
LOCATION. BOUNDARY REMAINS SOUTH OF CURRENT MODEL DEPICTION DUE TO
EARLIER CONVECTIVE OUTFLOW BOUNDARY. ALSO QUITE A BIT OF CIN TO
OVERCOME HOWEVER THIS DIMINISHES LATER IN THE EVENING. LOW LEVEL JET
CONVERGENCE WOULD ALSO POINT TO STRONGEST CONVECTION A LITTLE
FARTHER SOUTH INTO NE SE EASTWARD INTO MN. AS A RESULT WILL CONFINE
SEVERE MENTION TO FAR SOUTHERN TIER COUNTIES. FARTHER NORTH WHILE
SHEAR FAVORABLE AIRMASS QUICKLY STABILIZES SO SEVERE POTENTIAL LOOKS
TOO LIMITED TO MENTION.

BOUNDARIES SHIFT WELL SOUTH OF FA ON THURSDAY HOWEVER WITH SHORT
WAVE PASSAGE EXPECTED FIRST HALF OF DAY AND ENTRANCE REGION OF JET
MAXIMA COULD SEE SOME RESIDUAL CONVECTION ALONG SINKING 850MB
THETA-E GRADIENT ACROSS SOUTHERN FA. FAVORED INSTABILITY AND CAPE
JUST CLIPS FAR SOUTHERN FA WITH MORE STABLE AIRMASS IN PLACE FARTHER
NORTH. WILL SEE COOLER TEMPERATURES IN COLD ADVECTION AND POTENTIAL
BKN CU DEVELOPMENT IN THE AFTERNOON.

SHORT WAVE AND SURFACE RIDGING PUSHES IN AND REMAINS THROUGH
SATURDAY FOR DRY FORECAST. TEMPERATURES LOOK TO BE MAYBE A TAD UNDER
SEASONAL AVERAGES.

.LONG TERM (SUN-WED)...MODEL CONSENSUS SHOWS UPPER FLOW BECOMING
NW...BRIEF RIDGING...THEN ZONAL/SW. WILL CONTINUE TO THROW OUT
OPERATIONAL GFS AND FOLLOW ECMWF/GFS ENSEMBLE/UKMET/CANADIAN.
EXPECTED UPPER FLOW PATTERN WOULD GIVE THUNDER CHANCES SUN/SUN
NIGHT...DRY MON INTO TUE...THUNDER CHANCES END OF PERIOD.
TEMPERATURES NEAR NORMAL.

.AVIATION...EXPECT MAINLY VFR CIGS THROUGH THE PERIOD.
THUNDER/SHOWER CHANCES WILL BE THE MAIN CONCERN...ESPECIALLY THIS
EVENING. BEST CHANCES APPEAR SOUTH...NEAR KFAR. SHOWER/THUNDER
THREAT SHOULD END FOR NORTHERN TAF SITES BY LATE AFTERNOON. LOWER
CIGS POSSIBLE TOWARD MORNING...MVFR POSSIBLE BUT NOT LIKELY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER/GRAFENAUER
Hazardous weather outlook, Jul 16, 2:42 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CDT WED JUL 16 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
242 PM CDT WED JUL 16 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PARTS OF
THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA INTO
EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE
FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A
LINE FROM LISBON NORTH DAKOTA TO PARK RAPIDS MINNESOTA...PRIMARILY
AFTER 7 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 16, 7:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             BACKOO                  48.84N 97.71W
07/16/2008  M0.88 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, Jul 16, 7:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             BACKOO                  48.84N 97.71W
07/16/2008  E1.75 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, Jul 16, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
757 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 W HANNAH              48.97N 98.80W
07/16/2008  E0.88 INCH       CAVALIER           ND   PUBLIC

&&

G2
Local storm report, Jul 16, 7:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             5 N CAVALIER            48.87N 97.62W
07/16/2008  E1.75 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:07 PM CDTTornado WarningFGFCavalier, Pembina38 min
Jul 16, 7:16 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner59 min
Jul 16, 7:28 PM CDTTornado WarningFGFCavalier47 min
Jul 16, 7:38 PM CDTTornado WarningFGFPembina67 min
Jul 16, 8:39 PM CDTTornado WarningFGFPembina, Walsh51 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.